Hearing loss

Jump to

There have been several reports of hearing impairment affecting people with HIV. One of the difficulties is distinguishing between hearing loss that may occur independently as part of the ageing process, and that which may be related to HIV infection or its treatment.

Causes

There is no evidence that HIV infection itself causes or accelerates loss of hearing. However, it has been suggested that HIV-positive people aged over 35 who are taking anti-HIV drugs may be more likely to experience some hearing loss. A history of ear infection may also be relevant. Opportunistic infections that can affect the brain, such as toxoplasmosis or CMV, may also affect hearing. Some drugs that may be prescribed for treating or preventing opportunistic infections can sometimes also cause hearing impairment, such as amikacin, capreomycin and paromomycin.

What to do

If there is concern that someone can no longer hear as well as they used to, or if their hearing changes in other ways (for example, if they start to hear noises or sounds), they should mention it to their doctor, who will be able to check whether they are taking any drugs known to be associated with hearing problems and test for any opportunistic infections.

Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap
close

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.